Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Hearing problems

Three GPs share their approach to a practice problem

Between a rock and hard place

Case history

Mr X is in his 80s, lives alone and gets a bit muddled occasionally. He has diabetes and heart failure and is on an ACE inhibitor, a loop diuretic and spironolactone. You are alternately requested to visit for dizziness and ankle swelling. He also dislikes his diuretics. He was admitted recently after collapsing at home. This was attributed to postural hypotension and his diuretics were reduced. A week later you are summoned again, because he says he can't put up with his ankle swelling for a minute longer. He rejects your suggestion that ankle swelling is preferable to collapse and demands that you do something.

Dr Joanne Harris

'I suspect a form of compromise is needed'

If he is simply getting confused about his medication a dosset box set up in collaboration with the local pharmacist may solve the problem.

If he is more confused than this, then a referral to a psychogeriatrician will give a better assessment and he may be more suitable for accommodation such as sheltered housing.

However, if he is convinced that he is taking the tablets correctly and does not seem too confused I would want to ensure the diagnosis of postural hypotension was correct.

It suggests that he gets frequent dizziness. But this might be vestibular or due to vertebro-basilar insufficiency and have nothing to do with his diuretics. I would check for signs of heart failure together with sitting and standing

blood pressures and check if the

dizziness is worse on moving his head.

A history of poor mobility and/or sleeping in a chair at night suggests dependent oedema but may also be due to uncontrolled LVF. The discharge summary is unlikely to be helpful and I would need to speak to the SHO to find out his latest blood results, including renal function. Also find out about other tests – for example whether he had an Echocardiogram while an in-patient.

Armed with all this information, I suspect a form of compromise is needed here and if he is unwilling to try a footstool or stockings then a small dose of diuretics taken every other day may be sufficient to keep his ankles slim while preventing him from collapsing.

Joanne Harris is a GP in

Ealing, west London

Dr Penny Bradbury

'Tell him – sometimes medicine cannot relieve all symptoms'

Polypharmacy in an elderly person is a recipe for therapeutic confusion. The first thing to check is whether Mr X is taking his medication correctly. Who orders and collects his tablets? Does Mr X know what each tablet is for and is he taking the correct doses?

His medication has recently been changed in hospital and he may need another blood test for urea and electrolytes. Renal function allowing, it might be better to increase his ACE inhibitor rather than altering the diuretics again. Maybe treatment with a ß-blocker needs to be considered? I suspect he'll argue against the usual advice to keep his feet elevated!

The community pharmacist may be able to deliver his medication, and perhaps we need to consider a daily dosage box such as the Nomad system. Does Mr X have any family locally, or input from social services? If not, I would try to arrange for someone to visit daily to check on his well-being and make sure he takes his medication. I'd also suggest he registers with the local alarm service which he can alert should he collapse at home. Our physiotherapist can do a mobility assessment on a domiciliary visit; there may be reasons other than dizziness causing him to fall. The physiotherapist can also arrange walking aids if appropriate.

Ultimately I would have to explain to Mr X that, difficult though it is to accept, sometimes medicine cannot relieve all symptoms. I would hope to be able to improve matters for him but cannot guarantee a complete resolution of either the ankle swelling or the dizziness. I'd hope he would agree that the package of care I'm suggesting constitutes 'doing something'!

Penny Bradbury is a salaried GP in Sheffield in a PCTMS practice

Dr Iain Mclean

'He's survived a war and the Smurfs – he may surprise you'

First the physical treatment needs attention. Mr X has been prescribed medication that may have been appropriate individually but in combination is likely to be adding to his woes. Blood sugars, kidney function and serum biochemistry are likely to be sabotaged by this regimen. His diuretics should be stopped. He doesn't like them and probably isn't taking them.

Kidney and cardiac function, BP and diabetes are all likely to benefit from an ACE or A11, and this could be a combination thiazide tablet prescription. The clever differences in therapeutic effect between A11's and ACEs are irrelevant here and combination tablets are decried by the BNF as poor medicine. Choose one you are familiar with and prescribe with satisfaction – one tablet, once daily.

Second, physical measures are appropriate. Get him support hosiery he can pull on and wear comfortably. Get him out of the house regularly to physio or day centre, whatever's available and acceptable. Is he sleeping? Does he sleep in the chair? Suggest appropriate pillows, especially those big V-shaped ones. Get him to keep his feet up. Has he a good foot rest?

Third, monitor his condition. Get him to come to the surgery. Regular biochemistry and diabetic checks are needed. Current infection, especially UTIs, need exclusion. Get podiatrists, carers and family involved. They are all excellent at support, encouragement monitoring and feedback.

If you have a community hospital which, like ours, has been half empty since out-of-hours cover went to the cities, give him a week there to start the intervention and monitoring.Finally tell him clearly things are not good. He needs to work at your advice or you will be annoyed and he will be in a home.He has lived through the Depression, a world war and the Smurfs. He may surprise you.

Iain Mclean is a GP in Wigtown, Scotland

– previously he worked in the drugs industry

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say